Virginia, 2008Drought in Virginia, April 1 to 28, 2008
April 1 to 28, 2008 · NWS RNK · 4 events in 4 counties and zones
Through the month of April, rains helped to mitigate the level of drought conditions across the state of Virginia. Parts of Southside Virginia began the month in a Severe Drought (D2), but by the end of the month this area had improved to a Moderate Drought (D1).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Through the month of April, rains helped to mitigate the level of drought conditions across the state of Virginia. Parts of Southside Virginia began the month in a Severe Drought (D2), but by the end of the month this area had improved to a Moderate Drought (D1).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 31, 7:57 PM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 31, 7:57 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT MON MAR 31 2008
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN WEDGED IN PLACE EAST OF THE MOUNTAINS
TONIGHT. A COLD FRONT WILL MOVE THROUGH THE REGION LATE TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE CURRENT FORECAST IS LOOKING PRETTY GOOD AS LIGHT RAIN
CONTINUES TO FALL ACROSS THE ERN 2/3 OF THE FORECAST AREA...BUT
MORE PREVALENT IN THE PIEDMONT. RADAR SHOWING LIGHT RETURNS. THE
18Z GFS APPEARS TO HAVE A BETTER HANDLE ON THIS. GIVEN THIS...I
REDUCED POPS IN THE WEST OVERNIGHT TO SLIGHT CHANCE TO NONE. FOG
WILL BE AN ISSUE IN SPOTS...AS IT IS CURRENTLY DENSE IN PORTIONS
OF THE NEW RIVER VALLEY AND HIGH COUNTRY OF NC. CLOUD COVER WILL
BE BKN TO OVC OVERNIGHT. THINK THE DENSE FOG WILL BE PATCHY TO
LOCALLY DENSE...AND WILL NOT ISSUE AN ADVISORY AT THIS POINT.
CURRENT TEMPS RUNNING WARMER THAN FORECAST...AND MADE EVENING
ADJUSTMENTS TO THAT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE COUNTY WARNING AREA SHOULD BE COMPLETELY IN THE WARM SECTOR BY
18Z TUESDAY. BY THEN THE LIFTED INDEX VALUES IN THE PIEDMONT WILL BE
CLOSER TO ZERO...UNSTABLE ENOUGH TO A CHANCE OF THUNDER IN THE
FORECAST FOR TUESDAY AFTERNOON EAST OF THE BLUE RIDGE.
THE LOW LEVEL JET INCREASES INTO THE 40 TO 60 KNOT RANGE AHEAD OF
THE COLD FRONT. THIS BRINGS 850 MB TEMPERATURES TO AROUND +10 ON
TUESDAY. NORMALLY WOULD GO WARMER THAN GUIDANCE FOR MAXIMUM
TEMPERATURES BUT WITH ALL THE CLOUDS AND SHOWERS WILL STAY CLOSE TO
MAV NUMBERS. TAPER OFF POPS FROM NORTHWEST TO SOUTHEAST TUESDAY NIGHT.
PLAY LOWS FROM MID 30S IN THE NORTHWEST TO AROUND 50 IN THE SOUTHEAST.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE WILL MOVE ACROSS THE OHIO VALLEY WEDNESDAY...
EVENTUALLY STRENGTHENING AND SETTING UP ALONG SOUTHERN NEW ENGLAND.
THIS WILL RESULT IN ANOTHER COOL WEDGE EVENT ON THURSDAY. ADDED A
LIGHT CHANCE OF RAIN TO THE SOUTHWEST WEDNESDAY NIGHT. LOWERED
HIGH TEMPERATURES THURSDAY...PLAYED IT ON COOL SIDE WITH THE
AFOREMENTIONED WEDGE. ELECTED TO GO WITH CHC POPS FOR RAIN ON
THURSDAY. ANOTHER COLD FRONT ARRIVES LATER FRIDAY WITH RAIN.
POSTED THE HIGHEST POPS IN THE WEST FOR FRIDAY. POLAR VORTEX DIVES
INTO JAMES BAY BY THE END OF NEXT WEEKEND. QUESTION ON THE
STRENGTH OF THE TROF AND WHETHER WAVE FORMS ON THE FRONT. ADDED
LIGHT POPS IN THE WEST ON SUNDAY NIGHT AND MONDAY.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
LOOK FOR PERIODS OF LIFR/VLIFR FOG TONIGHT AT ROA/LYH/DAN WITH
ERODING WEDGE OF COOL AIR AT THE SFC. THERE WILL ALSO BE SOME
LIGHT RAIN AND DRZL OVERNIGHT IN THE EAST. IN THE WEST...VFR/MVFR
CIGS AND FOG WHERE WEDGE IS LESS OF A FACTOR. LOW LEVEL WIND SHEAR
COULD BECOME AN ISSUE TONIGHT WITH LIGHT WINDS AT THE SFC QUICKLY
BECOMING SW AT 25 TO 30 KTS...BUT SHEAR LIKELY BELOW CRITERIA.
A BAND OF SHOWERS WILL MOVE INTO THE WEST DURING THE MID MORNING
HOURS AND MOVE INTO THE PIEDMONT DURING THE EARLY AFTERNOON. THE
BAND COULD CONTAIN ISOLATED THUNDERSTORM CELLS...ESP IN THE EAST.
SKIES WILL PROBABLY BREAK OUT TO VFR IN THE WAKE OF THIS BAND WITH
SOUTHWEST WINDS BECOMING GUSTY.
A COLD FRONT WILL CROSS THROUGH THE AREA ON TUESDAY NIGHT WITH
ANOTHER BAND OF SHOWERS AND POSSIBLE TSTMS APPROACHING THE WEST
TOWARD 00Z...THEN LIKELY DIMINISHING AS IT MOVES THRU THE WEST
AFTER 00Z. THE HIGH THAT BUILDS IN BEHIND THE FRONT WILL FORM
ANOTHER WEDGE TYPE SURFACE PATTERN WEDNESDAY NIGHT AND THURSDAY
WITH WIDESPREAD IFR TO LIFR CONDITIONS DUE TO LOW CLOUDS...FOG AND
RAIN POSSIBLE THURSDAY. THE THREAT OF LOWER CIGS AND VSBYS WILL
REMAIN INTO THE WEEKEND.
&&
.CLIMATE...
DUE TO THE WARM TEMPERATURES THIS SPRING...THE GROWING SEASON HAS
STARTED EARLY THIS YEAR. IN COORDINATION WITH SURROUNDING OFFICES
AND AGRICULTURE AGENCIES IN THE REGION...NWS BLACKSBURG WILL BE STARTING
THE FROST-FREEZING PROGRAM 10 DAYS EARLIER THIS YEAR.
FOR THE FOOTHILLS AND PIEDMONT COUNTIES OF SW VA/NW NC...THE FROST
FREEZE PROGRAM WILL START APRIL 5TH. THE SOUTHERN SHENANDOAH
VALLEY EAST TO LYNCHBURG...THE PROGRAM BEGINS APRIL 15TH. ACROSS
THE MOUNTAINS...START DATE WILL BE APRIL 25TH.
IF FREEZING TEMPERATURES OR FROST CONDITIONS ARE EXPECTED AFTER
THESE DATES FOR A SPECIFIC LOCATION...A FREEZE WARNING OR FROST
ADVISORY WILL BE ISSUED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM/WP
NEAR TERM...AMS/WP
SHORT TERM...AMS/KK/PM
LONG TERM...KK/KM
AVIATION...AMS/JS
CLIMATE...
Hazardous weather outlook, Mar 31, 3:15 AM EST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT MON MAR 31 2008
VAZ020-024-035-010815-
BATH-ROCKBRIDGE-AMHERST-
415 AM EDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THIS MORNING...IN THE HIGHEST ELEVATIONS...TEMPERATURES WILL BE
AROUND FREEZING. THIS WILL RESULT IN FREEZING DRIZZLE ALONG THE
MOUNTAIN RIDGES...COATING THE TREES WITH A GLAZE OF ICE. CONCERN
IS FOR ELEVATIONS ABOVE ABOUT 2800 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043>047-058-059-
WVZ042>045-010815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
415 AM EDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
11
Drought, Buckingham
- When
- April 1, 12:00 AM EST to April 28, 6:59 AM EST
- Where
- Buckingham forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
The month began with most of Buckingham County having Severe Drought (D2) conditions. On the 29th of the month the level of drought was improved to Moderate (D1) conditions.
Drought, Charlotte
- When
- April 1, 12:00 AM EST to April 22, 6:59 AM EST
- Where
- Charlotte forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
The eastern half of Charlotte County began the month under Severe Drought (D2) conditions. By the 15th of the month, the drought severity level was improved to Moderate Drought (D1) conditions.
Drought, Halifax
- When
- April 1, 12:00 AM EST to April 22, 6:59 AM EST
- Where
- Halifax forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
The southern half of Halifax County began the month under a Severe Drought (D2). On the 22nd of the month, the drought category was improved to a Moderate Drought (D1) for the entire county.
Drought, Pittsylvania
- When
- April 1, 12:00 AM EST to April 8, 6:59 AM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
A small portion of the southeast part of Pittsylvania county began the month under a Severe Drought (D2). On the 8th of the month, the drought category was improved to Moderate Drought (D1) for the entire county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Mississippi, April 1 to 13, 20082 deaths · $200,000 · 1 event
- Flooding in Arkansas, April 1 to 6, 20081 death · $7.3 million · 2 events
- Flooding in Tennessee, April 1 to 13, 20081 death · $210,000 · 2 events
- Flooding in Arkansas, April 1 to 30, 2008$1.6 million · 8 events
- High Wind in Texas, April 1, 20083 injured · $135,000 · 63 kt wind · 15 events
- Flooding in Arkansas, April 1 to 24, 2008$100,000 · 2 events
- Strong Wind in Vermont, April 1 to 2, 2008$50,000 · 16 events
- Strong Wind in New York, April 1 to 2, 2008$30,000 · 9 events
- Drought in Alabama, April 1 to 30, 200830 events
- Flood in Illinois, April 1 to 24, 2008$30,000 · 1 event
- Heavy Snow in Minnesota, April 1, 200822 events
- Flood in Arkansas, April 1 to 30, 2008$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93294, 93296, 93297, 93298.